Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Endocrinology | Nursing | Pharmacy | Psychiatry | Nutrition | News

Back to Health News

Bipolar Drug May Spur Weight Gain, Thyroid Problems: Review

Last Updated: January 19, 2012.

 

Overall, lithium still 'treatment of choice' but docs urged to watch for and manage side effects

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Overall, lithium still 'treatment of choice' but docs urged to watch for and manage side effects.

THURSDAY, Jan. 19 (HealthDay News) -- A new medical review finds that lithium, a common treatment for bipolar disorder, can lead to weight gain and causes high rates of abnormalities in the thyroid and parathyroid glands.

But the researchers found few signs of a link to skin problems or hair loss, and a suspected connection to birth defects hasn't been proven, according to the report published in the Jan. 20 online edition of The Lancet.

Overall, the findings reaffirm lithium's role as "a treatment of choice for bipolar disorder," two doctors wrote in an accompanying editorial.

While lithium is less popular than it was in the 1970s and '80s as a treatment for bipolar disorder, it's probably the most effective available mood stabilizer, said Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City, who was not involved with the review but is familiar with the findings.

"It remains very beneficial, and it's still a first-line agent for bipolar disorder," Bruno said.

But lithium has a variety of possible side effects, noted the authors of the review, led by Dr. John Geddes of the University of Oxford, Warneford Hospital in Oxford, England. Their analysis included 385 studies.

The review found that lithium can cause weight gain, slightly hinder the kidneys' ability to concentrate urine, and cause increased activity of the thyroid and parathyroid glands.

Geddes and his colleagues suggest that doctors talk about the possible side effects with patients and add a blood calcium test to the testing regimen to check for possible hyperparathyroidism.

Bruno said the information about hyperparathyroidism is new, and added that he's likely to order the relevant test more often.

Dr. Michael Berk, a professor of psychiatry at Deakin University in Australia and a co-author of an accompanying commentary in the journal, said that lithium "is still widely used, but perhaps not as widely used as it should be."

Commenting on the review, he stated: "While lithium has potential side effects, these can be managed by understanding and anticipating them, in order to maximize the benefits and minimize the risks."

More information

For more about lithium, visit the National Alliance on Mental Illness.

SOURCES: Bryan Bruno, M.D., acting chairman, department of psychiatry, Lenox Hill Hospital, New York City; Michael Berk, M.D., Ph.D., professor of psychiatry, Deakin University, Melbourne, Australia; Jan. 20, 2012, The Lancet, online

Copyright © 2012 HealthDay. All rights reserved.


Previous: Alcohol OK in Housing for Formerly Homeless, Study Says Next: Health Tip: Store Insulin Properly

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.